Indiana, 2012Flooding and Damaging Winds in Indiana, April 30, 2012
April 30, 2012 · NWS IND · 5 events in 4 counties and zones
Thunderstorms moved through central Indiana on the afternoon and early evening of the 30th. The majority of these storms remained sub-severe, producing wind gusts to around 50 mph which did cause a few downed trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- $500
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved through central Indiana on the afternoon and early evening of the 30th. The majority of these storms remained sub-severe, producing wind gusts to around 50 mph which did cause a few downed trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 30, 4:02 PM EST, 27 minutes earlier.
Area forecast discussion, Apr 30, 4:02 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
502 PM EDT MON APR 30 2012
.UPDATE...
THE SYNOPSIS AND NEAR TERM SECTION HAS BEEN UPDATED BELOW.
&&
.SYNOPSIS...
ISSUED AT 502 PM EDT MON APR 30 2012
A WEAK SURFACE LOW AND FRONTAL BOUNDARY MOVING THROUGH THE AREA
ALONG WITH AN UPPER DISTURBANCE WILL BRING SHOWERS AND
THUNDERSTORMS...SOME PERHAPS STRONG TO SEVERE...TO THE AREA THIS
EVENING. ONE OR MORE UPPER LEVEL WAVES MOVING ALONG THE PERIPHERY OF
THE FLAT UPPER RIDGE TO OUR SOUTHEAST...MAY BRING ADDITIONAL SHOWERS
AND STORMS TUESDAY AND TUESDAY NIGHT...AND THEN AGAIN FROM THURSDAY
THROUGH THE WEEKEND. THE UPPER RIDGE WILL BRIEFLY STRENGTHEN INTO
THE AREA ALLOWING A BRIEF RESPITE FROM STORM CHANCES WEDNESDAY AND
WEDNESDAY NIGHT.
&&
.NEAR TERM /TONIGHT/...
ISSUED AT 502 PM EDT MON APR 30 2012
DROPPED CARROLL...TIPPECANOE...MONTGOMERY...PARKE AND FOUNNTAIN FROM
THE WATCH AS THE BROKEN LINE OF STORMS HAS MOVE EAST OF THEM.
OTHERWISE...A FEW SUB SEVERE EVENTS HAVE BEEN RECEIVED...AND SO FAR
NOTHING HAS BEEN VERY ORGANIZED.
PREVIOUS DISCUSSION FOLLOWS...
SCATTERED TO BROKEN LINE OF STORMS PUSHING INTO THE AREA
CURRENTLY...AND EXPECT THAT THIS WILL FAIRLY RAPIDLY MOVE THROUGH
CENTRAL INDIANA THROUGH THE EARLY EVENING HOURS. AFTER THIS LINE
EXITS...STORM CHANCES WILL DIMINISH SIGNIFICANTLY...ALTHOUGH
CANNOT ENTIRELY RULE OUT AN ISOLATED SHOWER OR STORM ACROSS THE
SOUTH LATE NEAR A SLOPED WARM FRONTAL ZONE.
SLIGHT SEVERE THREAT WILL EXIST THROUGH THE EARLY EVENING WITH
GUSTY WINDS AND PERHAPS ISOLATED LARGE HAIL AS THE MAIN THREATS.
INSTABILITY IS NOT GREAT AND SHEAR IS MODERATE AND UNIDIRECTIONAL.
TEMPS SHOULD BE RATHER WARM OVERNIGHT WITH AT LEAST SOME CLOUD
COVER REMAINING. MOS LOOKED TOO LOW COMPARED TO UPSTREAM MINS AND
LOW LEVEL THICKNESSES...AND A CONSENSUS OF ALL AVAILABLE GUIDANCE
LOOKED MUCH BETTER.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
ISSUED AT 330 PM EDT MON APR 30 2012
WARM FRONTAL ZONE WILL PUSH THROUGH THE AREA TOMORROW AND ALONG
WITH ADDITIONAL UPPER LEVEL WAVES...MAY BRING MORE THUNDERSTORM
DEVELOPMENT TO THE AREA TUESDAY AND PERHAPS TUESDAY NIGHT. UPPER
LEVEL RIDGE STRENGTHENS INTO THE AREA WEDNESDAY AND WEDNESDAY
NIGHT WHICH SHOULD PUT A DAMPER ON STORM CHANCES. STORM CHANCES
RETURN TO THE NORTH ON THURSDAY WITH AN APPROACHING DISTURBANCE.
CONSENSUS APPROACH LOOKED FINE ON TEMPS...WITH MOS GUIDANCE
LOOKING A BIT TOO COOL BASED ON LOW LEVEL THICKNESSES AND 850
TEMPS. APPEARS LIKELY THAT WE WILL REACH THE 80S WEDNESDAY AND
THURSDAY.
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ISSUED AT 258 PM EDT MON APR 30 2012
MODEL GUIDANCE SUGGESTS THE PERIOD BEGINS WITH RIDGING ALOFT
DAMPENING INTO MORE OF A ZONAL PATTERN BRIEFLY FRIDAY AND FRIDAY
NIGHT AS A SHORTWAVE PROGRESSES THROUGH THE FLOW. SHORTLY
THEREAFTER IS WHERE GUIDANCE BEGINS TO DISAGREE...WITH THE 12Z GFS
DEPICTING UPPER RIDGING BUILDING OVER THE PLAINS STATES...ALLOWING
NW UPPER FLOW TO SET UP ACROSS THE FORECAST AREA...WHILE THE 00Z
EURO EJECTS A STRONGER SHORTWAVE FROM THE ROCKIES ON SATURDAY.
EITHER WAY IT GOES...PRECIP CHANCES IN THE EXTENDED TIMEFRAME LOOK
TO BE PRIMARILY DRIVEN BY A LINGERING BOUNDARY AND A SERIES OF
WEAK SHORTWAVES TRAVERSING THE UPPER FLOW. THIS WILL ALLOW FOR
ONGOING POP CHANCES FOR CENTRAL INDIANA. CONFIDENCE REMAINS LOW AS
TO THE TIMING OF WHEN THESE SHORTWAVES WILL IMPACT THE AREA.
TOWARD THE END OF THE PERIOD...A COLD FRONT DROPS SOUTH ACROSS THE
FORECAST AREA BRINGING AN END TO THE PRECIP AS RIDGING BUILDS IN.
HOWEVER...TIMING BETWEEN MODEL SOLNS DIFFER BY ABOUT 36 HOURS.
THUS...DECIDED TO LOWER POP TO SLIGHT CHANCES TOWARD THE END OF
THE PERIOD DUE TO LOW CONFIDENCE IN THE TIMING OF THIS FRONT.
ALLBLEND INITIALIZATION FOR TEMPS SEEMED REASONABLE...SO FORECAST
STUCK CLOSE TO IT.
&&
.AVIATION /DISCUSSION FOR THE 302100Z KIND TAF UPDATE/...
ISSUED AT 420 PM EDT MON APR 30 2012
LINE OF CONVECTION ROUGHLY 35SM W OF KIND. BASED ON
EXTRAPOLATION...APPEARS THIS LINE WILL BE AFFECTING THE KIND
TERMINAL AFTER ABOUT 302115Z. BRIEF IFR VISIBILITY RESTRICTIONS AND
SURFACE WIND GUSTS TO AROUND 30 KTS POSSIBLE WITH THE LINE.
LOOKS LIKE THE CONVECTION SHOULD BE EAST OF KIND AROUND 010000Z.
PREVIOUS DISCUSSION FOLLOWS.
VFR CONDITIONS WILL DETERIORATE TO MVFR OR WORSE WITH PASSING
SHRA/TSRA BETWEEN 20Z-01Z THIS PERIOD...BEFORE RETURNING BRIEFLY
TO VFR. MVFR TO IFR CONDITIONS WILL RETURN LATE TONIGHT DUE TO
DIURNAL FOG.
RAPID REFRESH INDICATES CONVECTIVE DEVELOPMENT ACROSS EASTERN
ILLINOIS...PUSHING INTO AND PASSING ACROSS CENTRAL INDIANA
BETWEEN 19Z AND 01Z. WILL USE VCTS FOR NOW FOR THIS WINDOW AND
UPDATE WITH PREVAILING TSRA MENTION WHEN PRECISE TIMING CERTAINTY
IS HIGH. BRIEF MVFR TO IFR CONDITIONS WILL BE POSSIBLE WITH ANY
STORM THAT STRIKES A TAF SITE.
AS THE SHORT WAVE EXITS TONIGHT...SKIES ARE EXPECTED TO CLEAR AS
SUBSIDENCE BUILDS ACROSS THE AREA AMID WEAK HIGH PRESSURE AT THE
SURFACE. WITH THE RECENT RAIN...HIGH DEWPOINTS AND CLEARINGS SKIES
AND LIGHT WINDS....MVFR TO IFR FOG IS EXPECTED TO DEVELOP LATE
TONIGHT.
ONCE HEATING AND MIXING RESUMES AFT 14Z TUESDAY...A RETURN TO VFR
IS EXPECTED...HOWEVER AMPLE MOISTURE AND FAVORABLE LAPSE RATES WILL
RESULT IN MORE SCATTERED SHRA/TSRA DEVELOPMENT ON TUESDAY AFT 18Z.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SYNOPSIS...NIELD/MK
NEAR TERM...NIELD/MK
SHORT TERM...NIELD
LONG TERM....MRD
AVIATION...JP/JAS
Hazardous weather outlook, Apr 30, 3:08 PM EST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
408 PM EDT MON APR 30 2012
INZ021-028>031-035>049-051>057-060>065-067>072-012015-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
408 PM EDT MON APR 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT.
OUTLOOK: THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND THIS EVENING.
HAZARDS: SEVERE THUNDERSTORMS...WITH DAMAGING WINDS...AND LARGE
HAIL.
TIMING: BEST WINDOW FOR SEVERE WILL BE UNTIL 8 PM EDT.
DISCUSSION: AN UPPER LEVEL WEATHER DISTURBANCE WILL MOVE EAST
ACROSS OUR REGION THROUGH EARLY TONIGHT. NUMEROUS SHOWERS AND
THUNDERSTORMS WILL PUSH ACROSS THE AREA THROUGH THE EVENING HOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
OUTLOOK: THUNDERSTORMS ARE POSSIBLE AT TIMES EACH DAY WITH THE
POSSIBLE EXCEPTION OF WEDNESDAY AND WEDNESDAY NIGHT. A FEW STRONG
STORMS ARE POSSIBLE TUESDAY. HOWEVER WE ARE NOT EXPECTING ANY
OUTBREAKS OF SEVERE WEATHER AT THIS TIME.
DISCUSSION: A FRONTAL SYSTEM WILL REMAIN ACROSS OUR REGION TUESDAY
AS ANOTHER UPPER LEVEL DISTURBANCE MOVES BY. ADDITIONAL
DISTURBANCES WILL BRING CONTINUED THUNDERSTORM CHANCES LATE THIS
WEEK INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THE REMAINDER OF THE AFTERNOON
AND EARLY EVENING.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
NIELD
In the hours before
Local storm report, Apr 30, 3:16 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
416 PM EDT MON APR 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 8 W FRANKFORT 40.28N 86.66W
04/30/2012 M0.25 INCH CLINTON IN COCORAHS
&&
EVENT NUMBER IND1200183
ELBLocal storm report, Apr 30, 3:43 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
443 PM EDT MON APR 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST 2 NE GREENCASTLE 39.66N 86.81W
04/30/2012 M50 MPH PUTNAM IN EMERGENCY MNGR
0440 PM HAIL 2 NE GREENCASTLE 39.66N 86.81W
04/30/2012 M0.25 INCH PUTNAM IN EMERGENCY MNGR
&&
EVENT NUMBER IND1200184
EVENT NUMBER IND1200185
ELBLocal storm report, Apr 30, 4:03 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
503 PM EDT MON APR 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM TSTM WND GST TIPTON 40.28N 86.04W
04/30/2012 E45 MPH TIPTON IN TRAINED SPOTTER
&&
EVENT NUMBER IND1200186
ELBSpecial weather statement, Apr 30, 4:29 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
529 PM EDT MON APR 30 2012
INZ039-047-048-056-302215-
HAMILTON-HANCOCK-MARION-SHELBY-
529 PM EDT MON APR 30 2012
...STRONG THUNDERSTORM ADVISORY FOR SOUTHEASTERN HAMILTON...WESTERN
HANCOCK...EASTERN MARION AND NORTHERN SHELBY COUNTIES UNTIL 615 PM
EDT...
AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF BEECH GROVE...OR 7 MILES
EAST OF INDIANAPOLIS...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LAWRENCE...
FISHERS...
GREENFIELD...
SPRING LAKE...
GEIST RESERVOIR...
MORRISTOWN...
MCCORDSVILLE...
FORTVILLE...
&&
LAT...LON 3966 8613 3990 8620 4009 8587 3995 8587
3994 8580 3965 8567
TIME...MOT...LOC 2128Z 230DEG 22KT 3982 8596
JKFlood, Boone
- When
- April 30, 4:29 PM EST to 6:30 PM EST
- Where
- Boone County, Thorntown to 0.23 mi S of Thorntown
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 40.130, -86.600
Street flooding was reported in the Thorntown area due to heavy thunderstorm rainfall. The severity of the street flooding is unknown.
Flood, Tipton
- When
- April 30, 4:32 PM EST to 6:30 PM EST
- Where
- Tipton County, 0.93 mi SSW of Windfall to 1 mi SSW of Windfall
- Cause
- Heavy Rain
- Property damage
- $500
- Crop damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 40.357, -85.955
Street flooding was reported along State Route 213 due to heavy thunderstorm rainfall. Some side roads were affected as well.
Thunderstorm Wind, Marion
- When
- April 30, 4:34 PM EST
- Where
- Marion County, 0.91 mi WNW of Millersville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Trained Spotter
- Coordinates
- 39.855, -86.096
A 3 to 4 inch diameter tree branch was downed near 56th Street and Binford Boulevard due to thunderstorm wind gusts.
Thunderstorm Wind, Marion
- When
- April 30, 4:35 PM EST
- Where
- Marion County, 1.29 mi N of Millersville
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.869, -86.083
An estimated 30 foot tall, healthy pine tree was uprooted and blown over near Binford Boulevard and Emerson Avenue due to thunderstorm wind gusts.
Thunderstorm Wind, Shelby
- When
- April 30, 5:29 PM EST
- Where
- Shelby County, 1.38 mi N of Morristown
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 39.690, -85.700
A tree was reported down in this location due to thunderstorm wind gusts. No information on the health of the tree was provided.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, April 30, 2012EF2 · 53 events
- Tornado and Flash Flood in Texas, April 30, 2012$100,000 · EF0 · 60 events
- Tornadoes and Flash Flooding in Oklahoma, April 30, 2012$87,000 · EF1 · 17 events
- Tornadoes and Flash Flood in Oklahoma, April 30, 2012EF1 · 41 events
- Hail and Damaging Winds in Kansas, April 30, 2012$15,000 · 1.75 in hail · 10 events
- Hail in Texas, April 30, 2012$300 · 2.75 in hail · 9 events
- Flash Flood and Hail in Texas, April 30, 2012$2,000 · 4.25 in hail · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 30, 20124 events
- Hail and Damaging Winds in Kentucky, April 30, 201265 kt wind · 4 events
- Hail and Damaging Wind in Indiana, April 30, 20121 in hail · 4 events
- Hail in North Carolina, April 30, 20121.75 in hail · 3 events
- Damaging Winds and Heavy Rain in Ohio, April 30, 2012$6,000 · 55 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379636, 379637, 379633, 379634, 379635.